Q:

6/9/2014
I have a 50 year-old otherwise healthy male who underwent biopsy of his tongue. The resultant wound pulled apart post surgically as many do and he was placed on a generic 2%chlorhexidine mouth rinse. Over a week later, still using the mouth rinse, he calls complaining of facial swelling including the lips, a tight feeling in his hands, swelling of his feet and various areas of skin rash/wheal. He reported no airway issues and "felt fine" otherwise. By phone (a Saturday) he was instructed to discontinue his rinse and he began a regimen of OTC diphenhydramine. He denied any new contact products: soaps, etc nor was he using/taking medications. He took one hydrocodone/APAP post operatively approximately a week prior to the report. With this Saturday call, he failed to tell he had been at work...see below.

He called again approx. 24hours later. A new groin rash was reported. He reported continued but stable facial swelling. He had no airway compromise. He was started on a Medrol dose pack.

He presented today (Monday). Clinically, he remains with mildly swollen face, he has tightness in his hands but these are not visibly swollen. He reports swollen feet and walks as if tender. He shows various areas on his legs that are slightly raised and red. He has a rash in the genital/femoral area.

He is a mechanic and is currently working in a dusty environment moving equipment from one area to another in the facility where he is employed. He denies any other workers having similar experiences to the dusts and dirt of the move. He continues to deny other contact items such as soaps or detergents.

My literature search has been frustrating. Little is there to confirm connection between the oral exposure and this reaction. One journal report from India has been retracted. Although I understand the possibility of this occurrence, is there any other insight you may provide. My partners and I are interested as well as a bit puzzled given the long term use of oral chlorhexidine and its apparent safety.

A:

Thank you for your inquiry.

Clearly, chlorhexidine can be an allergen. It has been known to cause contact reactions via both the irritant and immunologic mechanisms, and can also cause immediate hypersensitivity (IgE-mediated events) such as anaphylaxis (see abstracts copied below). However, none of the symptoms that you described suggest either type of reaction for a number of reasons, and although I of course cannot tell you for sure, I think it highly unlikely that chlorhexidine is playing a role in the production of the symptoms you described. My best guess is that these manifestations are unrelated to the surgery or any of the medications given during the pre or postop period, or during the procedure itself.

I could of course be incorrect in this regard, but I think the most fruitful approach for you would be to refer your patient to a Board eligible/certified allergist-immunologist or perhaps a dermatologist; or alternatively, to their primary physician for follow-up in this regard. It is impossible for me to make a trustworthy diagnosis based simply on the manifestations as you described them, but again, my guess is they are not in any way related to his surgery.

Thank you again for your inquiry and we hope this response is helpful to you.

Australas J Dermatol. 2013 Nov;54(4):303-6. doi: 10.1111/ajd.12087. Epub 2013 Jun 23.
Allergic contact dermatitis to chlorhexidine.
Toholka R1, Nixon R.
Author information
1Occupational Dermatology Research and Education Centre, Skin and Cancer Foundation, Melbourne, Victoria, Australia.
Abstract
Chlorhexidine is a commonly used antiseptic agent in the health-care setting. Although exposure to chlorhexidine is very common, allergic contact dermatitis (ACD) is rarely reported. We report a case series of ACD to chlorhexidine in health-care workers and discuss our rates of allergy to chlorhexidine, from patch-testing performed at the Skin and Cancer Foundation, Melbourne, Australia. Of 7890 patients patch-tested, 840 patients were tested to 0.5% chlorhexidine diacetate with 28 (3%) positive reactions, 13 (2%) of which relevant to their presenting dermatitis. Altogether 1565 patients were tested to 0.5% chlorhexidine digluconate, with 47 (3%) positive reactions, 16 (1%) of which were relevant. We estimate our rate of relevant chlorhexidine ACD from our total clinic patients, non-occupational and occupational, to be at least 19/7890 (0.24%). Our rate of relevant chlorhexidine ACD in health-care workers is 10/541 (2%). Interestingly, our rates of chlorhexidine allergy are slightly higher than documented elsewhere. This raises the possibility that chlorhexidine is underestimated as an allergen worldwide, and should be tested for in health-care workers where there is a history of exposure.

Ann R Coll Surg Engl. 2013 Sep;95(6):e105-6. doi: 10.1308/003588413X13629960047597.
Anaphylactic reaction to intraurethral chlorhexidine: sensitisation following previous repeated uneventful administration.
Dyer JE1, Nafie S, Mellon JK, Khan MA.
Author information
1Leicester General Hospital, Gwendolen Road, Leicester LE5 4PW, UK.
Abstract
Instillagel(®) (CliniMed, High Wycombe, UK) is commonly used in urethral catheterisation and to facilitate the passage of instruments into the bladder in urological practice. Its active ingredients include 0.25% chlorhexidine, 2% lidocaine, 0.06% methyl hydroxybenzoate and 0.025% propyl hydroxybenzoate. We discuss the case of an 84-year-old man who received intraurethral Instillagel(®) prior to laser ablation of a recurrent transitional cell carcinoma of the bladder, resulting in anaphylaxis. Subsequent investigation confirmed allergy to chlorhexidine. Although there are previous reports in the literature, this is the first report of intraurethral chlorhexidine resulting in anaphylaxis in a patient who had had repeated, uneventful previous exposures. As such, this case illustrates the phenomenon of chlorhexidine sensitisation and that previous uneventful exposures do not exclude the diagnosis of anaphylaxis in the context of sudden, unexpected deterioration.

Sincerely,
Phil Lieberman, M.D.

AAAAI - American Academy of Allergy Asthma & Immunology